Case Study: The Aftermath of Antibiotics

Dr. Jamie Doughty, NDUncategorized

Julie, a 12-year-old girl, was brought to me by her mother with concerns regarding dark circles under her eyes, belly aches and constipation. Julie’s abdomen would hurt after dinner most nights.

The family’s diet consisted of whole organic foods with occasional treats. Her bowel movements occurred every 3 days; sitting and straining for several minutes on the toilet.

Julie’s recent medical history revealed a 1-week treatment with antibiotics 4 months ago for bronchitis. Her mom noticed the belly aches and dark circles under her eyes developing shortly after that time. The screening blood work ran by Julie’s pediatrician was negative and she was instructed to take Miralax for constipation but so far it hadn’t helped.

A well-known side effect of antibiotics is a disruption in the gut ecosystem and microflora. A lesser known sequel is… damage to the intestinal lining, a condition referred to by Naturopathic Doctors as “leaky gut”. A compromised gut barrier predisposes us to the development of food sensitivities.

Julie’s assessment began with a simple finger prick blood test to evaluate for food sensitivities. Her treatment program started with 1 capsule of Temple Biotics (a 25 billion CFU, multi-strain probiotic) daily with 5 grams of L-glutamine along with demulcent herbs to soothe the gut lining and support repair and restoration (Intestimax). I advised her to switch from Miralax to Magnesium citrate powder (Temple Calm) to relax her bowel muscles and pull water into the colon. A few days of using Temple Calm softened and bulked up her stool to make it easier to pass.

At Julie’s 2 weeks follow up she was having an easy to pass, complete bowel movement daily and her episodes of belly aches were less frequent. We reviewed the results from her food sensitivity test which indicated a reaction to wheat/gluten and cow dairy products.

I expect her abdominal symptoms to resolve with a gluten and dairy free diet over the next 10-12 weeks as her gut barrier is strengthened with her treatment.

Gut rebuilding is essential after antibiotics!

Dr. Jamie Doughty, ND

Medical Director of Tummy Temple